834. Nafcillin-Induced Hypokalemia
Session: Poster Abstract Session: Clinical Practice Issues
Friday, October 4, 2013
Room: The Moscone Center: Poster Hall C

Background:

Hypokalemia is a common electrolyte abnormality that has been recognized with penicillin agents such as carbenicillin.  The proposed mechanisms are: behavior as a nonreabsorbable anion, increased sodium load leading to potassium wasting, and/or an antibiotic-associated cellular redistribution.  There have been case reports of hypokalemia associated with nafcillin in the English literature; however, it is still a relatively unrecognized complication.

We report a case series of 5 patients in our tertiary care center who presented with hypokalemia felt to be induced by administration of nafcillin within an unusually short period of time. 

Methods:

We identified 5 of 117 (4%) adult patients between July 2011 and August 2012 who received nafcillin for treatment of a methicillin-sensitive Staphylococcus aureus (MSSA) infection and presented with hypokalemia with values ranging from 2.2 to 3.0 mmol/L.  We excluded patients who received either one time doses or duration less than 48 hours.  

Results:

Patient

Age

Diagnosis

Nafcillin duration (days)*

Lowest Potassium

Other medications  

GI symptoms

1

51

MSSA bacteremia and diskitis

9

2.4

Lisinopril

None

2

45

MSSA bacteremia and diskitis

4

2.2

None

Clostridium difficile colitis

3

65

MSSA bacteremia

10

2.9

Furosemide, Spironolactone, Lisinopril

Diarrhea

4

37

MSSA ankle infection

21

3.0

None

Diarrhea

5

36

MSSA cranioplasty wound infection

15

2.7

None

None

*Duration at time of presentation with hypokalemia

All of the patients had planned treatment courses of 42 days; however, all had early cessation of therapy due to hypokalemia and additional factors including rash, neutropenia, and diarrhea.  All patients had resolution of hypokalemia following cessation of nafcillin and potassium replacement.  There were potential confounding factors including diuretic use in Patient 3 and development of C.difficile colitis in Patient 2.

Conclusion:

Nafcillin-induced hypokalemia is a relatively rare but important complication of nafcillin therapy.  Patients who remain on long term intravenous therapy with nafcillin should have electrolytes monitored regularly during therapy to recognize this abnormality early. 

Nasira Roidad, MD1, Rashida Khakoo, MD, MACP2 and John Guilfoose, MD1, (1)West Virginia University, Morgantown, WV, (2)Medicine, West Virginia University Section of Infectious Diseases, Morgantown, WV

Disclosures:

N. Roidad, None

R. Khakoo, None

J. Guilfoose, None

Findings in the abstracts are embargoed until 12:01 a.m. PST, Oct. 2nd with the exception of research findings presented at the IDWeek press conferences.